Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 126, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2020, 8:00 PM MDT for Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2020, 8:00 PM MDT (02:00 UTC)
- Expired
- Jul 7, 2020, 9:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 3790 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:07 PM MDT, 53 minutes earlier.
Area forecast discussion, Jul 7, 7:07 PM MDT, 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 707 PM MDT Tue Jul 7 2020 .UPDATE... Issued at 705 PM MDT Tue Jul 7 2020 Have updated the forecast to cancel the Red Flag Warning since relative humidity values have been increasing above criteria this evening. && .SHORT TERM...(This evening through Friday) Issued at 240 PM MDT Tue Jul 7 2020 Tonight...a weather disturbance per 700-500mb relative humidity reaches our far eastern Colorado counties this afternoon through early evening possibly crossing into adjacent counties in northwest Kansas and southwest Nebraska shortly after dark. The primary hazards from any thunderstorm will be wind gusts to 65 mph and cloud to ground lightning that may spark grass fires. Lingering clouds with this feature continue moving east across the remainder of the area after midnight. Low temperatures are expected range from the upper 50s to low 60s in far eastern Colorado and mid 60s to low 70s east of the CO/KS border. Wednesday-Wednesday night...instability increases across the eastern 1/4 of the forecast area ahead of an approaching surface trough. Strong to severe thunderstorms will be possible from mid afternoon through early evening with precipitation chances ending around or shortly after midnight. High temperatures are expected to be in the mid 90s to around 102. Heat indices of 100 to 105 are expected along and east of a line from Benkelman to Colby and Gove. If trends continue a Heat Advisory will be needed for Norton and Graham counties. Low temperatures are expected to fall into the upper 50s to low 60s in far eastern Colorado, low to upper 60s elsewhere. An item of interest will be a potential MCS moving southeast through central Nebraska into central Kansas. Strong easterly outflow winds from this system are likely to impact much of our area. Thursday-Thursday night...I'm not terribly excited about precipitation chances during the period. The NAM may have the right idea with regards to Wednesday nights MCS and potential impact on our area of general subsidence across the area. The GFS and ECMWF are showing a bit better moisture profile moving into the area from the west during the time of peak heating in the afternoon and evening. Given some disagreement on potential impacts will not change current forecast. The high temperature forecast will also depend on if the Wednesday night/early Thursday morning MCS cooler outflow lingers longer then the models are showing. NAM is the coolest with high temperatures in the low to mid 80s while the NBM is in the low to mid 90s. Tweaked highs down just a tad but still in the low to mid 90s. Lows are expected to be in the low to mid 60s. Friday...the forecast area is under northwest flow aloft with a near 600DAM upper high over central New Mexico. Cant completely rule out a few high based storms over the area in the afternoon but for now will keep things dry. .LONG TERM...(Friday night through Tuesday) Issued at 253 PM MDT Tue Jul 7 2020 The ridge will continue to build north with the area of high pressure centered over New Mexico and western portions of Texas Friday night. Over the extended period, the models seem in agreement that the upper level high will remain stationary in the Southwest. Starting late Monday, an upper level low will move across central Canada, suppressing the amplitude of the ridge and generating westerly zonal flow aloft over the and north of the Central Plains region through Tuesday. Due to the pattern we are in, much of the extended period will be hot and dry with a possible exception Saturday afternoon as a shortwave trough moves across the region. Surface level winds will generally be from the south Friday night into Saturday morning before the winds shift with the shortwave trough towards the northeast then east. The shortwave trough will move east across central Nebraska providing some forcing for potential thunderstorms to occur in the afternoon and evening. The models seem in disagreement over how far west the storms will occur. If any storms do make it to the Tri-State area, the best chance for precipitation would be in the far eastern counties of the CWA. However, the PoPs are being kept low for now as the low to mid level moisture is not very supportive of precipitation occurring beyond the eastern edge of the CWA. The remainder of the extended period will resume hot and dry conditions associated with the ridge. After the passage of the shortwave Saturday evening, the winds will shift back towards the south through Tuesday morning when the winds shift to the west. High temperatures across the Tri-State area will be in the mid to upper 90s with some locations reaching the low 100s on Saturday, Monday, and Tuesday. Lows each day of the extended will be in the 60s to low 70s. Due to the hot and dry conditions, fire weather conditions are possible for the western portion of the Tri-State area, especially along and west of the Colorado state line. Model guidance indicates relative humidity values dropping near and below 20% west of highway 27 through the period. Forecasted wind gusts are currently expected to remain below the elevated fire weather criteria of 25 kts. Saturday afternoon, the winds could gust close to the 25 kts threshold for eastern portions of Kit Carson and Cheyenne counties in Colorado. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 528 PM MDT Tue Jul 7 2020 VFR conditions are expected through the 00Z TAF period at MCK and GLD. Gusty south winds of 20-30kts will diminish by 04Z and remain between 10-15kts through the remainder of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...99 LONG TERM...KMK AVIATION...LOCKHART
Hazardous weather outlook, Jul 7, 7:42 PM MDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 742 PM MDT Tue Jul 7 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 742 PM MDT Tue Jul 7 2020 /842 PM CDT Tue Jul 7 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered thunderstorms with strong winds to 50 mph and small hail are possible this evening along and west of the eastern Colorado border. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Elevated fire weather conditions are possible during the afternoon hours Friday through Monday mainly across far eastern Colorado. Adjacent counties of Nebraska and Kansas could also be affected on Saturday. Marginal and Slight Risks for severe thunderstorms on Wednesday. Areas affected will be east of Highway 25, but the main focus will occur along and east of Highway 83. Large hail, damaging wind and isolated tornados are the main threats. Marginal Risk for severe thunderstorms on Thursday. Areas affected at this time will be mainly along and east of Highway 83. Large hail and damaging wind are the main threats. Heat indices of 100 to 105 degrees are expected Wednesday afternoon along and east of a line from Benkelman to Colby and Gove. Heat indices around 100 degrees are expected Saturday afternoon across Norton and Graham counties. On Monday and Tuesday heat indices around 100 degrees are expected east of a line from Benkelman to Gove. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight.
In the hours before
Special weather statement, Jul 7, 6:45 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Goodland KS 645 PM MDT Tue Jul 7 2020 COZ090-080115- Yuma County CO- 645 PM MDT Tue Jul 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL 715 PM MDT... At 644 PM MDT, thunderstorm outflow was located over Yuma, moving east at 20 mph. Wind gusts of 50 mph have been reported with this storm. Locations impacted include... Yuma and Eckley. LAT...LON 4005 10276 4017 10279 4029 10255 4006 10245 TIME...MOT...LOC 0044Z 255DEG 16KT 4012 10270 Lundquist
Special weather statement, Jul 7, 7:13 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Goodland KS 713 PM MDT Tue Jul 7 2020 COZ090-080145- Yuma County CO- 713 PM MDT Tue Jul 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 745 PM MDT... At 712 PM MDT, a strong thunderstorm was 6 miles north of Eckley, or 11 miles northeast of Yuma, moving northeast at 20 mph. Wind gusts up to 50 mph have been reported with this storm. Locations impacted include... Eckley and Wauneta. This includes Highway 385 between mile markers 252 and 263. LAT...LON 4008 10254 4024 10266 4044 10233 4021 10215 TIME...MOT...LOC 0112Z 239DEG 18KT 4020 10252 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:17 AM MDT | Heat Advisory | GLD | Gove, Graham, Norton | 16 hr |
| Jul 7, 6:45 PM MDT | Special Weather Statement | GLD | Yuma | 30 min |
| Jul 7, 7:13 PM MDT | Special Weather Statement | GLD | Yuma | 32 min |
| Jul 7, 7:49 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
| Jul 7, 10:04 PM MDT | Special Weather Statement | GLD | Dundy | 26 min |
| Jul 7, 10:28 PM MDT | Special Weather Statement | GLD | Dundy | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.